Texas, 2015

Hail and Damaging Wind in Texas, May 29 to 30, 2015

May 29 to 30, 2015 · NWS LUB · 3 events in 3 counties and zones

Late this afternoon, scattered thunderstorms across eastern New Mexico congealed into an MCS and proceeded to move southeast over all of the South Plains, southern Texas Panhandle and the Rolling Plains through the night. A larger scale severe thunderstorm event spared the region thanks to delayed moisture return, however a few large hailstones and severe wind gusts were recorded.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Late this afternoon, scattered thunderstorms across eastern New Mexico congealed into an MCS and proceeded to move southeast over all of the South Plains, southern Texas Panhandle and the Rolling Plains through the night. A larger scale severe thunderstorm event spared the region thanks to delayed moisture return, however a few large hailstones and severe wind gusts were recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 29, 6:31 PM CST, 59 minutes earlier.

Area forecast discussion, May 29, 6:31 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
731 PM CDT FRI MAY 29 2015

.UPDATE...
HAVE UPDATED THE GRID AND TEXT PRODUCTS TO REFLECT THE ADDITION
OF SEVERE WATCH 242 THAT COVERS MOST OF THE SOUTHERN TWO ROWS OF
OUR CWA AND IS VALID THROUGH 07Z /2 AM/. THE NORTHWEST ZONES
REMAIN UNDER SEVERE WATCH 240 UNTIL 04Z /11 PM/. WE STILL EXPECT
THE CONVECTION JUST MOVING INTO THE NORTHWEST ZONES TO CONGEAL
INTO A MCS THAT WILL PROPAGATE SOUTHEASTWARD OVER THE CWA THROUGH
THE LATE EVENING HOURS AND BRING THE RISK OF LARGE HAIL /EARLY ON/
STRONG WINDS AND LOCALLY HEAVY RAINFALL.

&&

.PREV DISCUSSION... /ISSUED 634 PM CDT FRI MAY 29 2015/

AVIATION...
STORMS CURRENTLY MOVING OUT OF NORTHEAST NEW MEXICO WILL LIKELY
IMPACT KPVW AND KLBB LATER THIS EVENING AND TEMPO GROUPS HAVE BEEN
MAINTAINED WITH THIS IN MIND. BRIEF HEAVY RAIN /AND MVFR TO IFR
VISIBILITIES/ AND GUSTY OUTFLOW WINDS WILL BE THE PRIMARY THREATS
WITH THE CONVECTION AS IT SWEEPS SOUTHEASTWARD OVER THE TERMINALS.
KCDS COULD TOO EXPERIENCE SOME CONVECTION THOUGH THIS IS A LITTLE
LESS CERTAIN...AND WOULD LIKELY BE DELAYED TO LATER THIS EVENING
AS A COLD FRONT ADVANCES SOUTHWARD INTO THE AREA. ELEVATED
CONVECTION COULD LINGER BEHIND THE FRONT INTO SATURDAY MORNING
THOUGH CONFIDENCE IN COVERAGE AND LOCATION ARE TOO LOW FOR
INCLUSION IN THE TAFS ATTM. IN ADDITION...MVFR /OR LOW/ CIGS
MAY DEVELOP BEHIND THE FRONT EARLY SATURDAY AT ANY OF THE
TERMINALS...THOUGH DRIER AIR ADVECTING IN COULD LIMIT THIS
POSSIBILITY.

PREV DISCUSSION... /ISSUED 325 PM CDT FRI MAY 29 2015/

SHORT TERM...
SURFACE SETUP AT 3PM CONSISTED OF A DECAYING SURFACE TROUGH
RUNNING FROM NEAR SEAGRAVES E-NE TO GUTHRIE. WINDS BEHIND THIS
BOUNDARY HAVE ALREADY BEGUN VEERING EASTERLY IN OUR NW COUNTIES IN
RESPONSE TO MORE PROMINENT SURFACE TROUGHING IN EASTERN NM. EARLIER
ISOLATED TSTORM MENTION FOR THIS AFTERNOON WAS REMOVED OVER ALL BUT
OUR NW COUNTIES WHERE CONFIDENCE IS HIGHEST IN PRECIP BEFORE 7 PM.
DEWPOINTS HAVE SIMPLY PROVED DRIER OVER THE SOUTH PLAINS AND ROLLING
PLAINS THAN MODELS INDICATED AND THIS IS PAINFULLY EVIDENT BY THE
LACK OF BOUNDARY LAYER CU THUS FAR. FARTHER NW...UPSLOPE STORMS ARE
ALREADY IN PROGRESS NW OF TUCUMCARI AND PER RECENT MCD THIS ACTIVITY
STANDS A GOOD CHANCE OF CONSOLIDATING INTO AN MCS THIS EVENING AS IT
SPREADS SEWD AND ENCOUNTERS A THETA-E AXIS ORIENTED SE-NW DIRECTLY
ACROSS OUR CWA. SUFFICIENT CAPE UP TO 2K J/KG SHOULD BREED SOME
ROBUST UPDRAFTS...BUT THE COMMON NWP THEME IS FOR CONVECTIVE
OUTFLOWS TO SOLIDIFY INTO AN MCS OVER TIME. WE WOULD EXPECT THIS
TRANSITION TO OCCUR SOONER THAN LATER AND NOT BE AS SLOW AS THE 12Z
NAM SUGGESTS PARTICULARLY GIVEN 30-40 KNOTS OF W-NW FLOW AT 500MB.
THIS FASTER PROGRESSION AND MOTION OF STORMS MAY SERVE TO CUT BACK
ON RAIN TOTALS...BUT IN LIGHT OF THE FAVORABLE THETA-E AXIS AND
RETURN OF RICHER PWATS EXPECTED...WE/LL KEEP THE FLOOD WATCH INTACT.

RATHER STOUT COLD FRONT DIVING TOWARD I-70 IN COLORADO AT 3PM IS DUE
TO ARRIVE IN OUR NORTHERN COUNTIES AFTER MIDNIGHT. BY THIS TIME...
THE MCS SHOULD BE LOCATED WELL IN ADVANCE OF THE FRONT...HOWEVER
MOST MODELS FAVOR ENOUGH POST-FRONTAL SATURATION ALONG THE ELEVATED
FRONT/INVERSION LAYER WHICH SHOULD GARNER ADDITIONAL PRECIP CHANCES
PARTICULARLY AS THE BASE OF AN UPPER TROUGH GLIDES SE FROM COLORADO.
PRECIP SHOULD BE FADING STEADILY FROM N-S BY SUNRISE AS SUBSIDENCE
TAKES GRASP BEHIND THE UPPER TROUGH. HOWEVER...LOW-MID CLOUDS MAY
PROVE STUBBORN TO SHAKE OFF IN THIS MOIST PATTERN...SO WE CONTINUE
TO SIDE WITH UNSEASONABLY COOL MAX TEMPS IN THE 70S.

LONG TERM...
UPPER LEVEL RIDGING IS EXPECTED TO SLOWLY BUILD INTO THE CENTRAL
PLAINS FOR THE FIRST HALF OF THE EXTENDED WITH SOUTHWESTERLY FLOW
STARTING TO RETURN BY WEDNESDAY AS TROUGHING BECOMES REESTABLISHED
IN THE WEST.  THERE ARE SOME INDICATIONS THAT THERE COULD BE SOME
INTERACTION WITH A PACIFIC TROPICAL SYSTEM NEXT WEEKEND THOUGH
UNCERTAINTY REMAINS HIGH ON THAT ASPECT OF THE FCST. A DRYING AND
WARMING TREND IS EXPECTED THIS WEEK WITH PERHAPS THE OCCASIONAL
STORM POPPING UP DURING THE WEEK. AT THIS POINT...MONDAY EVENING
LOOKS TO HAVE THE BEST CHANCE AT TSTMS UNTIL FRIDAY ROLLS AROUND.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        54  69  53  79 /  80  20  10  10
TULIA         57  69  53  78 /  80  20   0  10
PLAINVIEW     58  70  53  77 /  80  20   0  10
LEVELLAND     58  71  55  79 /  80  30  10  10
LUBBOCK       58  72  55  78 /  80  30  10  10
DENVER CITY   59  73  56  80 /  60  40  10  10
BROWNFIELD    59  73  56  80 /  70  40  10  10
CHILDRESS     61  74  56  80 /  70  20   0  10
SPUR          60  74  56  79 /  80  30  10  10
ASPERMONT     63  76  59  79 /  80  30  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR TXZ023>026-
029>032-035>038-041>044.

&&

23/33
Hazardous weather outlook, May 29, 10:32 AM CST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1132 AM CDT FRI MAY 29 2015

TXZ021>044-301645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1132 AM CDT FRI MAY 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE STORMS MAY DEVELOP THIS AFTERNOON INTO EARLY
EVENING BRINGING LARGE HAIL TO THE SIZE OF BASEBALLS AND DAMAGING
WIND GUSTS OF 70 MPH. TONIGHT INTO EARLY SATURDAY...A COLD FRONT
WILL BRING WIDESPREAD SHOWER AND THUNDERSTORMS WHICH MAY PRODUCE
LOCALIZED FLOODING OR FLASH FLOODING. LOCAL RAIN TOTALS GREATER
THAN THREE INCHES WILL BE POSSIBLE. A FLASH FLOOD WATCH IS IN
EFFECT UNTIL 10 AM SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 29, 7:01 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
801 PM CDT FRI MAY 29 2015

TXZ021>023-027-028-300130-
LAMB TX-BAILEY TX-CASTRO TX-SWISHER TX-PARMER TX-
801 PM CDT FRI MAY 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR PARMER...CASTRO...NORTHWESTERN
LAMB AND BAILEY COUNTIES UNTIL 830 PM CDT...

AT 759 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SUMMERFIELD TO 7 MILES
EAST OF ARCH...AND MOVING EAST AT 40 MPH.

HALF INCH HAIL...WIND GUSTS OF 50 TO 55 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE WITH THESE STORMS. A WIND GUST TO
51 MPH WAS OBSERVED AT FRIONA AT 745 PM AS THE THUNDERSTORMS MOVED
THROUGH.

LOCATIONS IMPACTED INCLUDE...
MULESHOE...DIMMITT...FRIONA...BOVINA...FARWELL...HAPPY...
SUMMERFIELD...NEEDMORE...BLACK...EASTER...OKLAHOMA LANE...LARIAT...
PROGRESS...WEST CAMP...LAZBUDDIE AND NAZARETH.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHWESTERN TEXAS.

LAT...LON 3475 10181 3382 10294 3387 10305 3475 10304
TIME...MOT...LOC 0059Z 277DEG 36KT 3473 10243 3413 10301

23
Special weather statement, May 29, 7:29 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
829 PM CDT FRI MAY 29 2015

TXZ022-023-027>029-300200-
LAMB TX-BAILEY TX-CASTRO TX-SWISHER TX-HALE TX-
829 PM CDT FRI MAY 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SWISHER...CASTRO...
LAMB...BAILEY AND NORTHWESTERN HALE COUNTIES UNTIL 900 PM CDT...

AT 827 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF
EASTER TO EARTH TO 7 MILES NORTHEAST OF CAUSEY...AND MOVING EAST AT
35 MPH.

HALF INCH HAIL...WIND GUSTS OF 50 TO 55 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LITTLEFIELD...MULESHOE...TULIA...DIMMITT...OLTON...HART...EARTH...
SUDAN...AMHERST...HAPPY...SUMMERFIELD...NEEDMORE...EASTER...MULESHOE
WILDLIFE REFUGE...MAPLE...BULA...HALFWAY...ENOCHS...FIELDTON AND
NAZARETH.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHWESTERN TEXAS.

LAT...LON 3474 10167 3413 10196 3383 10256 3383 10305
      3417 10304 3431 10269 3431 10253 3475 10252
TIME...MOT...LOC 0127Z 285DEG 32KT 3473 10221 3424 10243 3395 10302

23

The radar

The Amarillo radar (KAMA), 91 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Castro

When
May 29, 7:30 PM CST to 7:35 PM CST
Where
Castro County, 1.71 mi E of Dimmitt Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.570, -102.290

Measured by a Texas Tech University West Texas mesonet station.

Hail, Lubbock

When
May 29, 9:05 PM CST
Where
Lubbock County, 1.6 mi NNE of Doud
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.592, -101.922

Multiple reports of hail of dime to quarter size occurred in an area centered around 4th Street and Slide Road. Damage, if any, was unknown.

High Wind, Lynn

When
May 30, 1:05 AM CST
Where
Lynn forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

A wake low produced high winds measured up to 60 mph by a Texas Tech University West Texas mesonet station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568854, 568853, 568855.